Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 40, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 8, 2006, 8:37 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2006, 8:37 PM HST (06:37 UTC)
- Expired
- Mar 8, 2006, 11:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Honolulu County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 8:50 PM HST | FLASH FLOOD | Hauula, HI | OAHU CIVIL DEFENSE REPORTED THE CLOSURE OF HAUULA HOMESTEAD ROAD AND KUKUNA ROAD NEAR THE TOWN OF HAUULA. A CONTRA FLOW LANE HAS ALSO BEEN SET UP ON KAMEHAMEHA HIGHWAY NEAR KALUANUI STREAM/SACRED FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 090639 FFWHFO HIC003-090945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 837 PM HST WED MAR 8 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1145 PM HST * AT 830 PM HST...RADAR SHOWED HEAVY RAIN NEAR HAUULA...OR ABOUT 18 MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAHUKU...LAIE...HALEIWA AND PUNALUU. THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF OAHU. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2137 15783 2149 15776 2175 15799 2165 15810 $$ POWELL
2 follow-up statements
000 WGHW70 PHFO 090824 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1017 PM HST WED MAR 8 2006 HIC003-090945- ISLAND OF OAHU IN HONOLULU COUNTY- 1017 PM HST WED MAR 8 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1145 PM HST... AT 1010 PM HST...RADAR SHOWED THAT HEAVY RAINFALL HAS ENDED OVER OAHU. HOWEVER...RUNOFF LEVELS REMAIN HIGH OVER THE WINDWARD AREAS OF THE KOOLAUS. SEVERAL ROADS WERE CLOSED IN THE HAUULA AREA AND SEVERAL HOMES ARE FLOODED IN THE PUNALUU...HAUULA AND LAIE AREAS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAHUKU...LAIE...HALEIWA AND PUNALUU. EXCESSIVE RUNOFF FROM THIS STORM HAS CAUSED FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH CONTINUES FOR HONOLULU COUNTY THROUGH THURSDAY NIGHT. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2137 15783 2149 15776 2175 15799 2165 15810 $$ KODAMA
000 WGHW70 PHFO 090933 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1131 PM HST WED MAR 8 2006 HIC003-090941- ISLAND OF OAHU IN HONOLULU COUNTY- 1131 PM HST WED MAR 8 2006 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... ...A FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... THE HEAVY RAINS AND FLOODING ON WINDWARD OAHU HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T DROWN. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 2137 15783 2149 15776 2175 15799 2165 15810 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 7 minutes earlier.
Area forecast discussion, Mar 8, 8:30 PM HST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 8 2006
.SYNOPSIS...
SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS THE STATE
THROUGH SATURDAY AS A TROUGH LINGERS WEST OF THE MAIN HAWAIIAN
CHAIN. RAINFALL MAY BE PARTICULARLY HEAVY ACROSS KAUAI AND
OAHU...BUT MOST AREAS SHOULD SEE ENHANCED RAINFALL. THUNDERSTORMS
ARE POSSIBLE THROUGH FRIDAY. DRIER WEATHER WILL MOVE IN AFTER THE
WEEKEND AS THE TROUGH MOVES AWAY.
&&
.DISCUSSION...
LOW PRESSURE ALONG 170W...WEST OF THE MAIN HAWAIIAN ISLANDS...HAS
DESTABILIZED THE ATMOSPHERE AND INCREASED THE AMOUNT OF MOISTURE
AVAILABLE FOR SHOWERS. OVER THE PAST FEW HOURS...SOUTHEAST FLOW HAS
TRAPPED HEAVY SHOWERS AGAINST FAVORABLE TERRAIN ON WINDWARD
OAHU...PRODUCING SPOTTY FLOOD CONDITIONS BETWEEN KANEOHE AND KAHUKU.
SOUTHEAST PORTIONS OF THE BIG ISLAND HAVE ALSO SEEN A FEW HEAVY
SHOWERS...BUT NOT ENOUGH TO CAUSE MORE THAN ROAD PONDING AS OF THIS
HOUR. BIG ISLAND SHOWER ACTIVITY HAS DECREASED OVER THE PAST
HOUR...BUT HEAVY SHOWERS ACROSS WINDWARD OAHU PERSIST.
SATELLITE LOOPS SHOW SOUTHEAST FLOW HAS TAPPED INTO DEEP TROPICAL
MOISTURE...A CONDITION EXPECTED TO PERSIST AT LEAST THROUGH FRIDAY.
LATEST GFS75 SHOWS THE MAIN LOW NEAR 31N172W WILL MOVE NORTH OVER
THE NEXT 48 HOURS...BUT THE TROUGH SOUTH OF THE LOW WILL BE SLOW TO
FILL...KEEPING OUR WINDS SOUTHEASTERLIES INTO THE WEEKEND. BY LATE
SATURDAY AND INTO SUNDAY...HIGH PRESSURE WILL HAVE RECOVERED
SUFFICIENTLY TO OUR NORTH TO SWING OUR WINDS BACK TO EAST NORTHEAST
TRADES. TRADE WIND WEATHER SHOULD RESUME FOR THE NEXT WORK
WEEK...WITH LIGHTER SHOWERS FAVORING WINDWARD AND MAUKA AREAS.
&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...KAUAI OAHU AND NIIHAU.
SMALL CRAFT ADVISORY FOR STRONG WINDS BIG ISLAND SOUTHEAST...
WINDWARD OAHU AND MAUI COUNTY WATERS.
&&
POWELLThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 5:38 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 8, 10:51 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 1:45 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 6:52 AM HST | Winter Weather Advisory | HFO | Hawaii | 21 hr |
| Mar 9, 7:17 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 9:35 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 9:55 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:10 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 10:38 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 9, 10:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 12:53 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 1:27 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.